5-HYDROXYTRYPTOPHAN, 5-HTP, GRIFFONIA SEED EXTRACT TOXICITY IN DOGS
 
Description    The over-the-counter dietary supplement 5-hydroxytryptophan (5-HTP, Griffonia seed extract) can cause a potentially life-threatening toxicosis in dogs that eat it. Signs can develop quickly after ingestion.
 
Species   Canine
 
Signs   Abdominal distention, Abnormal forelimb reflexes, Abnormal hindlimb reflexes, Abnormal pupillary response to light, Ataxia, Blindness, Colic, Constant or increased vocalization, Cyanosis, Diarrhea, Disoriented, Dullness, Dysmetria, Dyspnea, Excessive salivation, Excitement, Fever, Flatulence, Generalized weakness, Hyperesthesia, Hypothermia, Inability to stand, Increased respiratory rate, Mydriasis, Pain on external abdominal pressure, Seizures or syncope, Sudden death, Tachycardia, Trembling, Tremor, Vomiting or regurgitation
 
References   Gwaltney-Brant SM. 5-hydroxytryptophan toxicosis in dogs: 21 cases (1989-1999). JAVMA 2000;216;1937 [Web Reference]
Copyright © 2017 Cornell University College of Veterinary Medicine